Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 26, 2006, 5:19 PM EDT for Carroll County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2006, 5:19 PM EDT (21:19 UTC)
- Expired
- Jun 26, 2006, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:01 PM EDT | FLASH FLOOD | Hillsville, VA | WATER FLOWING ACROSS SEVERAL ROADWAYS ACROSS CARROLL COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 262120
FFWRNK
VAC035-270015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT MON JUN 26 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 815 PM EDT
* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODLAWN...
HILLSVILLE...GLADESBORO...FANCY GAP...DUGSPUR AND BYLLESBY.
VERY HEAVY RAINFALL WILL CONTINUE ACROSS THE WARNED AREA THROUGH 630
PM...WITH AN ADDITIONAL 1 TO 3 INCHES OF RAIN POSSIBLE IN A VERY
SHORT TIME. THIS AMOUNT OF RAIN...IN COMBINATION WITH VERY HEAVY
RAIN THAT FELL OVERNIGHT...WILL PRODUCE FLASH FLOODING ACROSS
CARROLL COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3658 8083 3658 8065 3664 8064 3674 8051
3690 8063 3679 8100 3669 8088
$$
LAWRENCE2 follow-up statements
000
WGUS71 KRNK 262205
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT MON JUN 26 2006
VAC035-270015-
CARROLL VA-
604 PM EDT MON JUN 26 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
CARROLL COUNTY...
AT 555 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER
FLOWING ACROSS NUMEROUS ROADS THROUGHOUT THE COUNTY. DRIVING
CONDITIONS HAVE BECOME EXTREMELY DANGEROUS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODLAWN...
HILLSVILLE...GLADESBORO...GALAX HILLSVILLE AIRPORT...DUGSPUR AND
BYLLESBY
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3658 8083 3658 8065 3664 8064 3674 8051
3690 8063 3679 8100 3669 8088
$$
JDS000
WGUS71 KRNK 270018
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT MON JUN 26 2006
VAC035-270027-
CARROLL VA-
817 PM EDT MON JUN 26 2006
...THE FLASH FLOOD WARNING HAS EXPIRED FOR CARROLL COUNTY...
THE FLASH FLOOD WARNING HAS EXPIRED FOR CARROLL COUNTY...HOWEVER
LIGHT RAIN IS EXPECTED TO FALL THROUGH THE NIGHT.
LAT...LON 3658 8083 3658 8065 3664 8064 3674 8051
3690 8063 3679 8100 3669 8088
$$
RCSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:01 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 26, 3:01 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT MON JUN 26 2006
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
MAIN CONCERN THRU THE PERIOD IS THAT OF ADDITIONAL RAINFALL/FLOODING
POTENTIAL. LATE MORNING ANALYSIS SHOWED A RATHER FAMILIAR PATTERN OF
LATE...WITH UPR LOW STUCK ACRS IA/IL AND STRONG WESTERN ATLANTIC
RIDGE IN PLACE...HELPING PIN NEARLY STATIONARY BOUNDARY JUST WEST OF
THE MOUNTAINS. ALL THE WHILE...IMPRESSIVE PLUME OF TROPICAL MOISTURE
CONTINUES TO FLOW UP AND AROUND THE RIDGE THRU THE REGION...WITH
WEAK LOW ALSO ATTEMPTING TO GET ORGANIZED EAST OF FLORIDA. EXPECT
LITTLE CHANGE IN THE OVERALL PATTERN THRU THE NEXT 24 TO 36
HOURS...WITH ADDITIONAL SHOWERS/STORMS CONTINUING TO DEVELOP AND
SHIFT THRU THE AREA. A NEW INTRODUCTION TO THE SCENARIO IS THAT OF
INCREASED SHEAR ALOFT AS UPR TROF TRIES TO SHIFT EAST...WITH A
GENERAL 30-35KTS OF DEEP SHEAR NOTED FROM 12Z SOUNDING (ALONG WITH
PWATS STILL AROUND 1.7 INCHES). GIVEN PLENTIFUL BACKED FLOW ACRS THE
REGION ALONG WITH INCREASING SHEAR AND TURNING HODOGRAPHS
ALOFT...WILL HAVE TO BE ALERT TO POTENTIAL ISOLD SEVERE...AND AN
ISOLD TORNADO EVEN NOT OUT OF THE QUESTION GIVEN VERY LOW LCL
HEIGHTS AND LOW LEVEL HELICITY. MOST LIKELY TIME FOR POTENTIAL
SEVERE WOULD BE FROM TOMORROW MORNING THRU THE EARLY AFTN AS WEAK
LOW SHIFTS NORTHWARD INTO THE REGION AND FURTHER BACKS THE FLOW.
THIS ALSO THE MOST LIKELY TIME TO POTENTIALL SEE SOME UPSLOPE
ENHANCEMENT TO THE PRECIP. ONLY POTENTIAL PROBLEM WITH ADDITIONAL
PRECIP AMOUNTS COULD BE IF TROPICAL SYSTEM TRIES TO GET GOING OFF
THE SOUTHEAST COAST BEFORE COMING INLAND ACRS NC. SHOULD THIS
OCCUR...TROPICAL MOISTURE FEED COULD BE EFFECTIVELY CUT OFF AND HELP
LIMIT ADDITIONAL PRECIP AMOUNTS. HOWEVER...GIVEN SHEAR AXIS
APPROACHING TONIGHT...WOULD EXPECT BAND OF CONVECTION CURRENTLY JUST
WEST OF THE AREA TO TRANSLATE EASTWARD OVERNIGHT...SIMILAR TO WHAT
OCCURRED LAST NIGHT. THAT ALL SAID...WILL OBVIOUSLY CONTINUE
THE FLASH FLOOD WATCH THRU TOMORROW EVENING...AND GIVEN VERY BAD
FLOODING REPORTS COMING FROM THE ALLEGHANY HIGHLANDS AND JUST SOUTH
ALONG WITH RECORDED RAINFALL AMOUNTS OF 2 TO 7 INCHES OVER THE PAST
24 HOURS...WILL NOT TAKE MUCH TO CREATE ADDITIONAL PROBLEMS.
THINGS SHOULD BEGIN TO WIND DOWN LATE IN THE DAY AS UPR SYSTEM TO
THE WEST FINALLY KICKS EAST SUFFICIENTLY TO BOOT SFC SYSTEM NORTH.
THIS WILL TURN THE FLOW MORE SOUTHWESTERLY ALOFT TO WESTERLY DOWN
LOW...FURTHER SCOURING OUT THE TROPICAL MOISTURE. HOWEVER...LATEST
GFS HAS SLOWED THE SYSTEM JUST A BIT AS IT DOES NOT ALLOW THE UPR
SUPPORT TO PICK THE SYSTEM UP AS QUICKLY...SO WILL HAVE TO WATCH TO
SEE IF SYSTEM INDEED DOES SLOW DOWN JUST A BIT.
TEMPS AGAIN TRICKY AS TROPICAL AIRMASS WILL HOLD LOWS UP
TONIGHT...WITH SOME RECOVERY POSSIBLE TOMORROW WITH BREAKS
DEVELOPING (ALTHOUGH PROBABLY NOT AS MUCH AS TODAY WITH SFC SYSTEM
AND MORE CLDS APPROACHING).
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
GOOD AGREEMENT REMAINS AMONG THE VARIOUS OPERATIONAL AND ENSEMBLE
MODELS IN SHOWING BOUNDARY GETTING HUNG UP ACRS THE PIEDMONT WITH
UPR TROF SLOWLY TRANSLATING EASTWARD THRU THE WEEKEND. GIVEN COOLING
ALOFT AND POSITION OF UPR TROUGH/FRONT...CANNOT RULE OUT POPS ANY
DAY WITH GOOD HEATING LIKELY EACH AFTN UNDER LATE JUNE/EARLY JULY
SUN. HAVE GENERALLY FOLLOWED HPC GUIDANCE THRU THE PERIOD WITH ONLY
MINOR TWEAKS TO SHOW MORE OF A DIURNAL TREND IN POPS.
&&
.AVIATION...
BANDS OF SHRA/TSRA WILL PERSIST THRU THE AFTERNOON AND EARLY
EVENING. THIS WILL KEEP VARIABLE CONDITIONS RANGING FROM VFR AT
TIMES TO OCNL MVFR OR IFR IN HEAVIER SHRA. SHOWERS SHOULD BECOME
MORE WIDESPREAD OVERNIGHT AS THE COMBINATION OF TROPICAL MOISTURE
AND A SHEAR AXIS TO THE WEST COINCIDE LATE TONIGHT INTO TUE
MORNING. THUS HAVE MAINTAINED PREVAILING SHRA/TSRA FOR MUCH OF
TONIGHT INTO WED ALONG WITH WIDESPREAD MVFR TO IFR CEILINGS AND
VSBYS THRU MIDDAY TUESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&
SHORT/LONG TERM...LAWRENCE
AVIATION...JHHazardous weather outlook, Jun 26, 3:17 PM EDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EDT MON JUN 26 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-271200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 317 PM EDT MON JUN 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT PERIODS OF HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA THROUGH THE NIGHT. AN ADDITIONAL WIDESPREAD 1 TO 2 INCHES OF RAIN ARE POSSIBLE THROUGHOUT THE NIGHT...WITH LOCALIZED AMOUNTS IN EXCESS OF 5 INCHES. THIS AMOUNT OF ADDITIONAL RAINFALL COUPLED WITH VERY HEAVY AMOUNTS OVER THE PAST FEW DAYS WILL LIKELY LEAD TO ADDITIONAL FLOODING ON AREA CREEKS AND IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL HEAVY RAINFALL IS POSSIBLE THROUGHOUT THE DAY ON TUESDAY. THIS WILL AGAIN INCREASE THE FLASH FLOOD POTENTIAL...PARTICULARLY IN AREAS WHICH RECEIVE ADDITIONAL HEAVY RAIN OVERNIGHT. MAINSTEM RIVER FLOODING WILL ALSO BE POSSIBLE. IN ADDITION...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING THROUGH AFTERNOON...PARTICULARLY ACROSS THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AS WELL AS ANY OBSERVED FLOODING. LAWRENCE
In the hours before
Local storm report, Jun 26, 11:22 AM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 AM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FLOOD 5 E CLIFTON FORGE CITY 37.82N 79.73W
06/26/2006 ALLEGHANY VA PUBLIC
WATER FROM COWPASTURE RIVER FLOWING ACROSS ROUTE 634 NEAR
THE TOWN OF SHANNON. 5.34 INCHES OF RAIN MEASURED AT THIS
LOCATION SINCE 330 PM SUNDAY.
&&
HYSELLLocal storm report, Jun 26, 2:17 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD HILLSVILLE 36.77N 80.73W
06/26/2006 CARROLL VA COUNTY OFFICIAL
SMALL BRIDGES WASHED OUT ON WATERTOWN ROAD NEAR
HILLSVILLE AND HUFFHILL ROAD NEAR DUGSPUR.
&&
HYSELLLocal storm report, Jun 26, 4:21 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM FUNNEL CLOUD MARTINSVILLE AIRPORT 36.63N 80.02W
06/26/2006 HENRY VA COUNTY OFFICIAL
SEVERAL REPORTS OF A FUNNEL CLOUD JUST SOUTH OF
MARTINSVILLE CITY.
&&
LAWRENCEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:49 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 116 min |
| Jun 26, 8:52 AM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 3 hr |
| Jun 26, 3:17 PM EDT | Flash Flood Warning | RNK | Halifax | 3 hr |
| Jun 26, 4:08 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 37 min |
| Jun 26, 4:56 PM EDT | Flash Flood Warning | RNK | Franklin | 2 hr |
| Jun 26, 5:02 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.